Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 2, 2018, 2:56 PM CST for 18 counties in Minnesota; 14 counties in North Dakota. It took effect at Jan 3, 2018, 12:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2018, 2:56 PM CST (20:56 UTC)
- In effect from
- Jan 3, 2018, 12:00 AM CST
- Expired
- Jan 3, 2018, 11:00 AM CST
- In force
- 11 hr
- Issued by
- NWS Grand Forks, ND
All 32 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Cavalier County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 44 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 569 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137 WWUS43 KFGF 022056 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 256 PM CST Tue Jan 2 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030- 038-039-049-053-054-031700- /O.NEW.KFGF.WC.Y.0002.180103T0600Z-180103T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton, Edinburg, Adams, and Lankin 256 PM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From midnight tonight to 11 AM CST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Gust
2 follow-up statements
822 WWUS43 KFGF 031113 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 513 AM CST Wed Jan 3 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030- 038-039-049-053-054-031700- /O.CON.KFGF.WC.Y.0002.000000T0000Z-180103T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton, Edinburg, Adams, and Lankin 513 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 below zero to 30 below zero. * WHERE...Portions of central, north central, northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 11 AM CST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
293 WWUS43 KFGF 031700 WSWFGF URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Forks ND 1100 AM CST Wed Jan 3 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-015-016-026>030- 038-039-049-053-054-031800- /O.EXP.KFGF.WC.Y.0002.000000T0000Z-180103T1700Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Nelson-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Richland-Western Walsh County- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Wahpeton, Edinburg, Adams, and Lankin 1100 AM CST Wed Jan 3 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... Decreasing winds and slowly rising temperatures into the early afternoon will bring warmer feels like temperatures to the area this afternoon. Wind chill values of 10 to 20 below can be expected. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 12:37 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 2, 12:37 PM CST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1237 PM CST Tue Jan 2 2018 .UPDATE... Issued at 1236 PM CST Tue Jan 2 2018 Cold frontal snow band has pushed through the fargo-Moorhead area and is now along a Bemidji-Mahnomen-Gwinner line... and expected to push through to Staples-Elbow Lake line by 4pm. Clearing skies behind the front will still see patchy low clouds and gusty northwest winds through the afternoon and early evening. An updated Aviation Discussion is attached below. UPDATE Issued at 1023 AM CST Tue Jan 2 2018 Cold frontal boundary and associated band of light snow just passed through the GF- EGF area and will continue moving south- southeastward through the late forenoon and early afternoon...with accumulations of a few tenths of an inch expected in most locales. Expect temperatures to rise a quick 5 to 10 degrees with the cloud cover but drop off again as skies clear behind the cold front. UPDATE Issued at 700 AM CST Tue Jan 2 2018 Radar indicated snow over southern Canada and was beginning to enter the far northwest zones. No changes to the current forecast. Wind chill advisory remains in effect until 10 AM CST. && .SHORT TERM...(Today and tonight) Issued at 359 AM CST Tue Jan 2 2018 Water vapor loop indicated a short wave over the southern SASK/MAN border and moving to the southeast about 55 knots. Short wave will brush the area and bring a cold front out of Canada. Cold front is expected to move into the northern Red River Valley by mid afternoon. Light snow is expected with the front. Most places may get a dusting and locally up to half an inch of snow. Another high pressure system will follow and settle over central ND by Wed morning. .LONG TERM...(Wednesday through Monday) Issued at 359 AM CST Tue Jan 2 2018 The period starts with steep northwest flow aloft over the Northern Plains. At the surface, high pressure builds down into the FA, which should keep winds on the low end. For several days now, the models have been showing some very light snow possible along our western FA border Wed night. This is associated with 850mb warm advection and some upper jet energy. However this is likely a moisture starved system and only the NAM shows any pcpn anymore. Will maintain low chances for snow from Devils Lake down through Gwinner, but would not be surprised if later NAM runs are weaker too. Wind chills could dip into advisory criteria for portions of the FA again as well Wednesday night. Most of the Thursday-Friday time frame remains dry and quiet as well, as surface high pressure holds over Minnesota and the Great Lakes. Looks like wind chills could again dip into advisory levels Thursday night. The surface pressure gradient tightens up Friday night into Saturday, which could result in some drifting snow across roads in open areas. Models begin to diverge quite a bit by the late Saturday through Monday time frame. The main takeaway points during this time frame are that the 500mb flow appears to flatten out more, and the timing of any pcpn chances differs with each model. However, not seeing any strong systems, just weaker impulses. A flatter flow pattern also results in some milder air, especially for Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CST Tue Jan 2 2018 A cold front along a BJI-38N-GWR line at 18z will continue dropping south-southeastward across the FA through 21z with a band of MVFR CIGS and VSBYS in light snow. Expect widespread VFR conds following the cold front with patchy MVFR CIGS and VSBYS in blowing snow... and northwest winds at 15g25kts through the afternoon and early evening. Expect winds to diminish by 02z and mainly VFR conditions during the overnight across eastern ND and the Red River Valley...with areas of MVFR CIGS persisting in northcentral MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Gust SHORT TERM...JH LONG TERM...Godon AVIATION...Gust
Hazardous weather outlook, Jan 2, 6:15 AM CST, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 615 AM CST Tue Jan 2 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 615 AM CST Tue Jan 2 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Expect wind chills of 25 to 35 below zero this morning. A wind chill advisory is in effect until 10 AM CST for the entire area. A cold front will move through the area today and will produce some light snow. Most areas will get a dusting. Up to half an inch possible in some locations. With the new snow, winds will also increase this afternoon with the cold front. Some reduction in visibility can be expected due to drifting snow and some blowing of snow. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wind chill advisories may be needed during the nighttime and morning hours for Tuesday night through Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in North Dakota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.